Alert archive / South Dakota / Wind Chill Advisories in 2016
Wind Chill Advisory 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Dec 7, 2016, 2:23 PM CST for 12 counties in South Dakota. It took effect at Dec 7, 2016, 11:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2016, 2:23 PM CST (20:23 UTC)
- In effect from
- Dec 7, 2016, 11:00 PM CST
- Expired
- Dec 8, 2016, 12:00 PM CST
- In force
- 13 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hughes County, SD, Jones County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739 WWUS43 KABR 072023 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 223 PM CST WED DEC 7 2016 ...LOW WIND CHILL VALUES LATE TONIGHT INTO THURSDAY MORNING... .A RIDGE OF ARCTIC HIGH PRESSURE WILL NOSE ACROSS FAR WESTERN SOUTH DAKOTA OVERNIGHT. THE RESULT WILL BE WINDS SLOWLY DIMINISHING TO AROUND 10 TO 20 MPH, AND TEMPERATURES FALLING INTO THE 0 TO 10 BELOW ZERO RANGE BY DAYBREAK THURSDAY. COUPLED WITH THE WINDS, WIND CHILL VALUES WILL NEAR 25 BELOW ZERO THURSDAY MORNING. SDZ003-015-080800- /O.NEW.KABR.WC.Y.0005.161208T0500Z-161208T1800Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...ISABEL 123 PM MST WED DEC 7 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST THURSDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 29 BELOW ZERO BETWEEN 11 PM THIS EVENING AND NOON THURSDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THURSDAY. * OTHER IMPACTS...FROST BITE TO EXPOSED SKIN WILL BE POSSIBLE IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SDZ009-010-016-017-080800- /O.NEW.KABR.WC.Y.0005.161208T1000Z-161208T1800Z/ WALWORTH-EDMUNDS-POTTER-FAULK- INCLUDING THE CITIES OF...MOBRIDGE...IPSWICH...GETTYSBURG... FAULKTON 223 PM CST WED DEC 7 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO NOON CST THURSDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 27 BELOW ZERO BETWEEN 4 AM AND NOON THURSDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THURSDAY. * OTHER IMPACTS...FROST BITE TO EXPOSED SKIN WILL BE POSSIBLE IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KF
3 follow-up statements
624 WWUS43 KABR 080224 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 824 PM CST WED DEC 7 2016 ...LOW WIND CHILL VALUES LATE TONIGHT INTO THURSDAY MORNING... .A RIDGE OF ARCTIC HIGH PRESSURE WILL NOSE ACROSS FAR WESTERN SOUTH DAKOTA OVERNIGHT. THE RESULT WILL BE WINDS SLOWLY DIMINISHING TO AROUND 10 TO 20 MPH... AND TEMPERATURES FALLING INTO THE 0 TO 10 BELOW ZERO RANGE BY DAYBREAK THURSDAY. COUPLED WITH THE WINDS... WIND CHILL VALUES WILL FALL TO NEAR 25 BELOW ZERO THURSDAY MORNING. SDZ004-005-033>035-045-081200- /O.EXA.KABR.WC.Y.0005.161208T0500Z-161208T1800Z/ CAMPBELL-MCPHERSON-STANLEY-SULLY-HUGHES-JONES- INCLUDING THE CITIES OF...HERREID...EUREKA...MISSION RIDGE... ONIDA...PIERRE...MURDO 824 PM CST WED DEC 7 2016 /724 PM MST WED DEC 7 2016/ ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ THURSDAY. * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO BETWEEN 11 PM THIS EVENING AND NOON THURSDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THURSDAY. * OTHER IMPACTS...FROST BITE TO EXPOSED SKIN WILL BE POSSIBLE IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SDZ009-010-016-017-081200- /O.EXT.KABR.WC.Y.0005.161208T0500Z-161208T1800Z/ WALWORTH-EDMUNDS-POTTER-FAULK- INCLUDING THE CITIES OF...MOBRIDGE...IPSWICH...GETTYSBURG... FAULKTON 824 PM CST WED DEC 7 2016 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST THURSDAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO BETWEEN 4 AM AND NOON THURSDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THURSDAY. * OTHER IMPACTS...FROST BITE TO EXPOSED SKIN WILL BE POSSIBLE IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SDZ003-015-081200- /O.CON.KABR.WC.Y.0005.161208T0500Z-161208T1800Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...ISABEL 724 PM MST WED DEC 7 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO BETWEEN 11 PM THIS EVENING AND NOON THURSDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THURSDAY. * OTHER IMPACTS...FROST BITE TO EXPOSED SKIN WILL BE POSSIBLE IN AS LITTLE AS 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ PARKIN
911 WWUS43 KABR 081015 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CST THU DEC 8 2016 SDZ003-015-081800- /O.CON.KABR.WC.Y.0005.000000T0000Z-161208T1800Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...ISABEL 315 AM MST THU DEC 8 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO UNTIL NOON...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THIS MORNING. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ SDZ004-005-009-010-016-017-033>035-045-081800- /O.CON.KABR.WC.Y.0005.000000T0000Z-161208T1800Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-STANLEY-SULLY- HUGHES-JONES- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...MISSION RIDGE...ONIDA...PIERRE...MURDO 415 AM CST THU DEC 8 2016 /315 AM MST THU DEC 8 2016/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL NOON...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 9 AM THIS MORNING. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ TMT
600 WWUS43 KABR 081622 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1022 AM CST THU DEC 8 2016 SDZ004-005-009-010-016-017-033>035-045-081730- /O.CAN.KABR.WC.Y.0005.000000T0000Z-161208T1800Z/ CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-STANLEY-SULLY- HUGHES-JONES- INCLUDING THE CITIES OF...HERREID...EUREKA...MOBRIDGE...IPSWICH... GETTYSBURG...FAULKTON...MISSION RIDGE...ONIDA...PIERRE...MURDO 1022 AM CST THU DEC 8 2016 /922 AM MST THU DEC 8 2016/ ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL ADVISORY. DIMINISHING WINDS THIS MORNING HAVE ALLOWED WIND CHILL VALUES TO WARM...HOWEVER...THEY WILL REMAIN IN THE 10 BELOW TO NEAR 20 BELOW ZERO THROUGH THIS MORNING. EXPECT WIND CHILL VALUES TO AGAIN FALL TO 15 BELOW TO NEAR 20 BELOW ZERO AGAIN FRIDAY MORNING. $$ SDZ003-015-081800- /O.CON.KABR.WC.Y.0005.000000T0000Z-161208T1800Z/ CORSON-DEWEY- INCLUDING THE CITIES OF...MCINTOSH...ISABEL 922 AM MST THU DEC 8 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW ZERO TO 25 BELOW ZERO UNTIL NOON TODAY. EXPECT WIND CHILL VALUES TO AGAIN FALL TO 15 BELOW TO NEAR 20 BELOW ZERO AGAIN FRIDAY MORNING. * IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KF
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 7, 11:27 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 7, 11:27 AM CST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1127 AM CST Wed Dec 7 2016 .UPDATE... Issued at 1115 AM CST Wed Dec 7 2016 While windy conditions remain, the main area of cloud cover remains near the Prairie Coteau late this morning. This trend is expected to continue through much of the afternoon, as light snow falls and accumulated to less than an inch. So significant changes were made to the ongoing forecast. UPDATE Issued at 608 AM CST Wed Dec 7 2016 Winter Weather Advisory has been expired on time at 6 AM CST. However, northwest winds of 15 to 30 mph with gusts of 35 to 40 mph continue early this morning throughout the forecast area, and KABR 88D reflectivity shows light snow continues (has been all night) on the west-side of the Prairie Coteau region. Travelers beware. There are likely still localized areas of poor visibility in this area of falling and blowing snow this morning, so plan accordingly. UPDATE Issued at 529 AM CST Wed Dec 7 2016 See below for an aviation forecast discussion for the 12Z TAFs. && .SHORT TERM...(Today through Friday Afternoon) Issued at 359 AM CST Wed Dec 7 2016 Still seeing some rather breezy winds across the region, but speeds have slowly been coming down through the overnight hours. Winter Weather Advisory was extended to 12Z late last night, and feel it will be allowed to expire at that time. There will still be windy conditions and areas of near-surface/surface blowing snow over portions of the region, but feel there will not be enough lofting/vsby reductions across a large enough area to warrant any continuation of headlines. Arctic air continues to spill into the region with slowly falling temperatures and wind chills. Parts of the western CWA are getting close to 25 below zero for wind chills, but feel duration and areal coverage of those values will prevent any wind chill headlines this morning. Upslope light snow continues across Clark/Day/Marshall counties early this morning, and it has been snowing there lightly all night. Expect this trend to continue through the morning. Will also be watching another lobe of energy dropping south into the area with additional chances for light snow later today and tonight over the eastern CWA. Additional accumulations will be light. With the arctic high settling over the region by 12Z Friday, there was a collaborative effort to drop lows several degrees from SuperBlend for Thursday night. This change was more so confined to the western CWA where there is much more snow cover. .LONG TERM...(Friday Evening through Tuesday) Issued at 359 AM CST Wed Dec 7 2016 Here are the highlights in the out periods: The extended still shapes up to be anomalously cold, with max temperatures having trouble getting out of the single digits to teens. The NAEFS/GEFS E.S.A.T. is beginning to come around to acknowledging temperatures by middle of next week (middle of December) being 1 or more standard deviations below climo. The flow pattern aloft is not overly agitated or highly amplified, but with a strong/active polar jet stream in play, and plenty of low to mid level thermal packing across portions of the central and northern plains, shortwaves moving through this flow pattern will be very capable of generating light (and in some cases potentially moderate) snow events. Right now, focusing attention on the system progged to move through the country's mid-section Saturday. The 00Z GEFS and deterministic GFS/ECMWF and Canadian are all in agreement that precipitation develops/moves over this cwa by mid-morning Saturday through mid- evening Saturday. Given the amount of low to mid-level thermal packing still showing up in the GFS/ECMWF and Canadian, fully expecting that one or more noteworthy bands of snow will impact some portion of the CWA. For now, left the somewhat more broadbrushed guidance precip/snow amounts in the forecast, but fully expecting as this snow event draws closer there will need to be adjustments made to precip/snow amounts for banded precipitation. As the previous shift mentioned, SLR's during this event will likely be quite high (potentially 20:1 or greater). Fortunately, at this point, wind speeds are not progged to be as high as winds speeds/gusts have been the past couple of days. However, if snow in a 20:1 SLR environment pans out, it won't take overly strong winds to pick it up and blow it around. Just one more thing to consider. As far as precip/snow amounts go, model guidance suggests generally anywhere from a few hundredths to as much as a quarter inch of water-equivalent precip will be possible in this event, including anywhere from as little as a half inch of snow to as much as 5.5 inches of snow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1115 AM CST Wed Dec 7 2016 Strong west to northwest winds will continue through the next 12 hours, and slowly diminish late tonight into Thursday. The best chance for snow will be at ATY, where vis has been around 5SM for the last couple of hours and ceilings rotate between VFR and MVFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...KF SHORT TERM...TMT LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, Dec 7, 10:13 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1013 AM CST WED DEC 7 2016 MNZ039-046-SDZ006>008-011-018>023-037-048-051-081200- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HAND-LYMAN-BUFFALO- 1013 AM CST WED DEC 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT PATCHES TO AREAS OF BLOWING SNOW ACROSS THE REGION TODAY WITH CONTINUED WINDY CONDITIONS. WIND CHILL VALUES LATE TONIGHT WILL FALL INTO THE 15 TO 25 BELOW ZERO RANGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW IS EXPECTED ACROSS THE REGION ON SATURDAY...WITH POTENTIAL FOR A GENERAL 1 TO 5 INCHES...DEPENDING ON THE EXACT TRACK OF THE STORM SYSTEM. BREEZY WINDS ARE FORECAST AS WELL...WHICH MAY BRING SOME BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>005-009-010-015>017-033>036-045-081200- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES- 1013 AM CST WED DEC 7 2016 /913 AM MST WED DEC 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT PATCHES TO AREAS OF BLOWING SNOW ACROSS THE REGION TODAY WITH CONTINUED WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW IS EXPECTED ACROSS THE REGION ON SATURDAY...WITH POTENTIAL FOR A GENERAL 1 TO 5 INCHES...DEPENDING ON THE EXACT TRACK OF THE STORM SYSTEM. BREEZY WINDS ARE FORECAST AS WELL...WHICH MAY BRING SOME BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
Nearby
Wind Chill Advisories in South Dakota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.